Georgia, 2007High Wind and Strong Wind in Georgia, December 20, 2007
December 20, 2007 · NWS FFC · 3 events in 3 counties and zones
A strong upper-level disturbance and cold front were approaching the area from the west late in the day. A band of light to moderate rain preceded these weather systems across west Georgia late in the day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level disturbance and cold front were approaching the area from the west late in the day. A band of light to moderate rain preceded these weather systems across west Georgia late in the day. The leading edge of this rain area brought strong winds to parts of northwest Georgia, causing some trees and power lines to be blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 20, 5:30 PM EST, 50 minutes earlier.
Area forecast discussion, Dec 20, 5:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST THU DEC 20 2007
.SHORT TERM /TODAY THROUGH SUNDAY/...
PRECIP CONTINUES TO PROGRESS EASTWARD...AND SOUTHERN PORTION HAS
FAIR AMOUNT OF CONVECTION. STABILITY INDICES LOWER TO MINUS 3 LI
AND CAPE TO JUST OVER 400 AS THE BULK OF THE STORM MOVES INTO
CENTRAL AND SOUTHERN PORTIONS OF THE CWA TONIGHT. RAINFALL
DIMINISHES AND MOVES DURING THE DAY FRIDAY... AND AS THE LOW
MOVES OFF THE COAST...A WEDGE SETS UP FOR SATURDAY. AS A RESULT OF
THE WEDGE...WILL LOWER SATURDAYS HIGH TEMPERATURES A FEW DEGREES.
IN ADDITION TO THE COOLER TEMPERATURES...AND LOW CLOUDS...LIGHT
PRECIPITATION MIGHT ALSO BE EXPECTED. SATURDAY NIGHT INTO
SUNDAY... YET ANOTHER STORM SYSTEM WILL MAKE ITS WAY INTO THE
AREA. THE GFS MODEL HAS MORE WIDESPREAD PRECIP ASSOCIATED WITH THE
SYSTEM THAN THE NAM...BUT BOTH MODELS HAVE THE BULK OF IT LIFTING
OFF TO THE NORTHEAST BEFORE THE FRONT ENTERS GEORGIA SUNDAY.
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
SUNDAY NIGHT THE FRONT SETTLES INTO SOUTHEAST GEORGIA WITH LIGHT
RAINFALL ALONG IT...BUT IT ALL EXITS BY MORNING. THE HIGH
PRESSURE RIDGE BECOMES DOMINATE MONDAY INTO TUESDAY AS THE SYSTEM
MOVING OUT OF THE SOUTHWEST ACROSS MEXICO STARTS TO IMPACT THE
AREA TUESDAY THROUGH WEDNESDAY.
&&
.AVIATION...
DETERIORATING CONDITIONS EXPECTED OVERNIGHT AS LIGHT TO MODERATE RAIN
CONTINUES TO SPREAD ACROSS THE CWA. MVFR TO LOW VFR CIGS LOWERING
INTO THE IFR RANGE BY 02Z...WITH VSBYS GENERALLY HOLDING IN THE MVFR
RANGE MOST AREAS THROUGH THE EVENING. EXPECTING SOLID IFR TO LIFR
CONDITIONS AFTER MIDNIGHT AS WIDESPREAD RAIN CONTINUES. CONDITIONS
WILL BE SLOW TO IMPROVE FRIDAY. MAYBE AFTER 18Z BEFORE SEEING CIGS
BACK IN THE MVFR RANGE. VSBYS SHOULD BEGIN TO SHOW SOME IMPROVE
AFTER 15Z. EXPECT GRADIENT TO TIGHTEN TONIGHT BETWEEN SURFACE HIGH
WEDGING DOWN THE APPALACHIANS AND SURFACE LOW MOVING EAST FROM
MISSISSIPPI. EXPECT EAST WINDS TO BE ON THE INCREASE DURING THE
EVENING...GENERALLY IN THE 10 TO 15KT RANGE...WITH GUST UP TO 25 KTS
POSSIBLE. EAST WINDS 10 TO 15 KTS SHOULD CONTINUE INTO FRIDAY.
049
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 54 44 47 40 52 / 30 100 30 5 20
ATLANTA 56 45 48 41 53 / 50 90 20 5 20
BLAIRSVILLE 48 41 48 40 53 / 50 90 20 5 20
CARTERSVILLE 57 45 51 41 55 / 50 80 10 5 20
COLUMBUS 64 50 55 45 65 / 50 80 20 5 10
GAINESVILLE 50 43 47 40 52 / 50 100 20 5 20
MACON 63 51 53 45 63 / 40 100 40 5 10
ROME 54 46 54 43 64 / 50 90 10 0 10
PEACHTREE CITY 59 46 52 42 57 / 50 90 20 5 20
VIDALIA 67 50 59 48 65 / 20 90 60 5 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
37
Hazardous weather outlook, Dec 20, 4:35 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EST THU DEC 20 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211130-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
435 PM EST THU DEC 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE OVER PORTIONS OF WEST CENTRAL
GEORGIA THIS EVENING.
.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STATIONARY OR DRIFT SLOWLY SOUTHWARD
ACROSS CENTRAL GEORGIA WHILE A LOW PRESSURE SYSTEM TRACKS ALONG THIS
BOUNDARY FROM OKLAHOMA TO NORTH FLORIDA TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LIGHTNING AND STRONG GUSTY WINDS. THE
BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE FROM 6 PM TO
MIDNIGHT...GENERALLY SOUTH AND WEST OF A LINE FROM COLUMBUS TO MACON
TO MCRAE.
.DISCUSSION...
THE AIRMASS SOUTH OF A WARM FRONT STRETCHING ACROSS SOUTHCENTRAL
GEORGIA IS EXPECTED TO BECOME SLIGHTLY UNSTABLE THIS EVENING. LIFTED
INDICES ARE EXPECTED TO RANGE FROM ZERO TO MINUS ONE WITH CAPES OF
100 TO 200. ANY THUNDERSTORM THAT DEVELOPS IS EXPECTED TO REMAIN
BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
RRH
In the hours before
Special weather statement, Dec 20, 5:17 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EST THU DEC 20 2007
GAZ001>004-011-210015-
517 PM EST THU DEC 20 2007
...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN
CHATTOOGA...DADE...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 700
PM EST...
AT 515 PM EST...AN AREA OF STRONG WINDS WAS MOVING ACROSS PORTIONS
OF NORTH ALABAMA AND APPEARED TO BE HEADED TOWARD PORTIONS OF
NORTHWEST GEORGIA. A PERIOD OF HIGH WINDS...WITH GUSTS TO 45 MPH IS
EXPECTED IN CHATTOOGA...DADE...WALKER...WHITFIELD AND CATOOSA
COUNTIES BETWEEN NOW AND 715 PM WHICH MAY CAUSE DAMAGE TO LARGE TREE
LIMBS AND POWER LINES.
THE STRONG WINDS ARE BEING CAUSED BY THE DEVELOPMENT OF A LOW
PRESSURE SYSTEM IN THE TENNESSEE VALLEY. THIS LOW IS FORMING AT THE
SAME TIME A HIGH PRESSURE SYSTEM IS TRYING TO INTENSIFY ACROSS THE
CAROLINAS AND NORTHERN GEORGIA. THE STRONGER THE DIFFERENCE IN
PRESSURE...THE HIGHER THE WIND SPEEDS.
STAY TUNED FOR UPDATES ON THIS SOMEWHAT UNUSUAL WEATHER SITUATION.
Special weather statement, Dec 20, 5:57 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EST THU DEC 20 2007
GAZ012-019-210015-
557 PM EST THU DEC 20 2007
...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN FLOYD AND GORDON
COUNTIES UNTIL 715 PM EST...
AT 555 PM EST...AN AREA OF STRONG WINDS WAS MOVING ACROSS PORTIONS
OF NORTH ALABAMA AND APPEARED TO BE HEADED TOWARD PORTIONS OF
NORTHWEST GEORGIA. A PERIOD OF HIGH WINDS...WITH GUSTS TO 45 MPH IS
EXPECTED IN FLOYD AND GORDON COUNTIES BETWEEN NOW AND 715 PM
WHICH MAY CAUSE DAMAGE TO LARGE TREE LIMBS AND POWER LINES.
THE STRONG WINDS ARE BEING CAUSED BY THE DEVELOPMENT OF A LOW
PRESSURE SYSTEM IN THE TENNESSEE VALLEY. THIS LOW IS FORMING AT THE
SAME TIME A HIGH PRESSURE SYSTEM IS TRYING TO INTENSIFY ACROSS THE
CAROLINAS AND NORTHERN GEORGIA. THE STRONGER THE DIFFERENCE IN
PRESSURE...THE HIGHER THE WIND SPEEDS.
STAY TUNED FOR UPDATES ON THIS SOMEWHAT UNUSUAL WEATHER SITUATION.
High Wind, Chattooga
- When
- December 20, 6:20 PM EST to 6:30 PM EST
- Where
- Chattooga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
The Chattooga County 911 Center reported that numerous trees and power lines were down throughout the county.
Strong Wind, Floyd
- When
- December 20, 7:00 PM EST to 7:30 PM EST
- Where
- Floyd forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Floyd County Emergency Management Director reported that three trees were blown down on Old Dalton Road and Bells Ferry Road. The Rome News Tribune reported that several trees were down on power lines in the Lindale area leaving about 1750 residents mostly in that area without power.
Strong Wind, Carroll
- When
- December 20, 9:15 PM EST to 9:25 PM EST
- Where
- Carroll forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 33.583, -85.080 (the zone’s center; the record gives no point)
A storm spotter reported that a power line was down in Carrollton. Several tree limbs were also down in the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, December 20, 20073 deaths · 2 injured · $150,000 · 1 event
- Lightning Strikes in Arkansas, December 20, 20072 deaths · $170,000 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 20, 20073 injured · $1.8 million · EF2 · 12 events
- Strong Wind in Alabama, December 20 to 21, 2007$6.0 million · 6 events
- Strong Wind in Alabama, December 20, 2007$260,000 · 13 events
- Damaging Winds in Texas, December 20, 2007$260,000 · 58 kt wind · 4 events
- Dense Fog in Iowa, December 20 to 22, 20072 injured · 21 events
- Damaging Winds in Mississippi, December 20, 2007$25,000 · 50 kt wind · 2 events
- Dense Fog in Illinois, December 20 to 22, 200713 events
- Winter Storm and Winter Weather in Colorado, December 20 to 22, 200712 events
- Hail and Damaging Wind in Texas, December 20, 2007$15,000 · 1 in hail · 2 events
- Damaging Wind in California, December 20, 2007$15,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64928, 64929, 64930.